Puerto Rico, 2003Heavy Rain in Puerto Rico, August 31, 2003
August 31, 2003 · NWS SJU · 1 event in 1 county or zone
1 heavy rain, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 31, 5:20 AM AST, 6 hours 26 minutes earlier.
Area forecast discussion, Aug 31, 5:20 AM AST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
520 AM AST SUN AUG 31 2003
CATEGORY 3 HURRICANE FABIAN CONTINUES ON A WEST NORTHWEST COARSE AND
THIS MOTION IS EXPECTED TO CONTINUE FOR THE NEXT 48 HOURS...BEFORE
IT BEGINS A MORE NORTHWESTERLY TRACK TUESDAY AND BEYOND. MODEL
CONSENSUS HAS CHANGED VERY LITTLE OVER THE PAST FEW DAYS IN TAKING
FABIAN ON A PATH OFF TO THE NORTHEAST OF THE LOCAL AREA...AND THIS
CONTINUES TO BE THE FORECAST FROM NHC. FABIAN IS THE FIRST MAJOR
HURRICANE OF THE YEAR...AND IS FORECAST TO INCREASE EVEN FURTHER IN
INTENSITY TO BECOME A CATEGORY 4 HURRICANE LATER TODAY.
THE EXPECTED POSITION OF THIS MAJOR HURRICANE WILL HAVE IRONIC
CONSEQUENCES ON LOCAL AREA WEATHER CONDITIONS. IR SATELLITE IMAGERY
AND WATER VAPOR IMAGERY SHOW EXTREME SUBSIDENCE SURROUNDING
FABIAN...NOT A SURPRISE...ALL HURRICANES HAVE SUBSIDENCE ON THEIR
OUTER PERIPHERIES...EVEN MORESO WITH MAJOR HURRICANES. THE
SUBSIDENCE FIELD SHOWS UP VERY WELL ON THE CIMMS SAHARAN AIR LAYER
ANALYSIS. THE STRONGEST SUBSIDENT ZONE IS ON ITS WEST AND SOUTHWEST
SIDES...STRETCHING FOR ABOUT 500 MILES FROM FABIANS CIRRUS CANOPY.
THIS ZONE OF SUBSIDENCE WILL OVERSPREAD THE NORTHEAST CARIBBEAN BY
TONIGHT....LEADING TO VERY PLEASANT WEATHER CONDITIONS THROUGH AT
LEAST EARLY WEDNESDAY.
NORTHEASTERLY FLOW IS SEEN BUILDING INTO THE LEEWARDS...AND THIS IS
THE BEGINNING OF THE SUBSIDENT ZONE. THIS FLOW EVENTUALLY WILL MAKE
IT INTO THE LOCAL AREA LATER THIS AFTERNOON. BEFORE IT DOES
SO...HOWEVER...I BELIEVE WE WILL GET SOME SHOWERS AND THUNDERSTORMS
GOING. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS PARTS OF THE SAN JUAN AREA FROM AN EL YUNQUE
STREAMER...BEFORE THE FLOW SHIFTS. ALSO...THE NORTHWEST PART OF PR.
BY MID AFTERNOON...I BELIEVE THE BEGINNING OF THE SUBSIDENT AREA AND
NORTHEAST FLOW WILL HAVE BUILD INTO THE AREA...SHUTTING OFF MOST OF
THE CONVECTION. ASIDE FROM THE SOUTHWEST CORNER OF THE
ISLAND...BELIEVE BY LATE AFTERNOON/EARLY EVENING...WEATHER
CONDITIONS WILL BE MOSTLY SUNNY AND TRANQUIL.
MADE MAJOR ADJUSTMENTS TO THE GRIDS/FORECAST FOR TONIGHT THROUGH
WEDNESDAY....MARKEDLY IMPROVING THE EXPECTED WEATHER CONDITIONS.
EXPECT VERY LITTLE SHOWER ACTIVITY TO FORM THROUGH THIS
PERIOD...WITH PLENTY OF SUNSHINE IN THE DAYTIME AND MOONLIT SKIES AT
NIGHT...ONLY THROUGH SOME WISPY HIGH CIRRUS CLOUDS.
LATE WEDNESDAY AND BEYOND THE FLOW WILL BECOME SOUTH
SOUTHEASTERLY...WHICH WILL BRING IN MORE MOISTURE TO THE AREA.
ALSO...FABIANS SUBSIDENCE WILL BE LEAVING THE AREA...BRINGING US
BACK TO A MORE TYPICAL SUMMERTIME REGIME ACROSS PR/VI BY LATE IN THE
WEEK.
THE MARINE FORECAST GAVE ME A HEADACHE THIS MORNING...IT IS VERY
TRICKY. OF COURSE FABIANS WIND FIELD IS GENERATING SWELLS. HOW MUCH
WILL GET HERE AND TIMING ARE THE BIG QUESTIONS. THE WAVEWATCH MODEL
WHICH TAKES THE GFDL WINDS WAS USED THIS FORECAST. THIS MODEL SHOWS
SWELLS RAPIDLY INCREASING ACROSS THE LOCAL WATERS MONDAY NIGHT/TUE
MORNING...WITH SIG WAVEHEIGHTS ACROSS THE OFF SHORE ATLANTIC WATERS
REACHING 2.6 METERS ON TUESDAY. BELIEVE THESE WAVEHEIGHTS WILL ALSO
BE SEEN ACROSS OUR EASTERN CARIB ZONES AS WELL.
THEREFORE...INCREASED WAVEHEIGHTS WITH THIS EXPECTATION. IT SHOULD
BE NOTED THAT THE WAVEWATCH GUIDANCE SHOWS THE PERIOD OF THE
EASTERLY SWELL TO BE OVER 13 SECONDS. THIS WOULD PRODUCE BREAKING
WAVES OF OVER 10 FEET ACROSS PARTS OF THE EAST COAST OF PR AND THE
VI TUESDAY...SO A HEAVY SURF ADVISORY MAY BE NEEDED BY THEN.
UPDATED ADVISORIES ON HURRICANE FABIAN CAN BE FOUND AT:
WWW.NHC.NOAA.GOV
GREGORIA
SJU...
.PR...NONE.
.VI...NONE.
EQUIPMENT...NO PROBLEMS AT THIS TIME.
Hazardous weather outlook, Aug 31, 6:00 AM AST, 5 hours 46 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-312200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN AUG 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.
.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL OCCUR ACROSS PUERTO RICO THIS AFTERNOON...MAINLY OVER THE WEST
TO NORTHWEST SECTIONS OF PUERTO RICO...TO THE NORTHWEST OF THE LOCAL
ISLANDS AND BETWEEN EL YUNQUE AND THE SAN JUAN METRO AREA. ALTHOUGH
NO SIGNIFICANT FLOODING IS EXPECTED... A FEW LOCATIONS WILL RECEIVE
ENOUGH RAINFALL TO RESULT IN SOME URBAN AND SMALL STREAM
FLOODING...WITH THE POSSIBILITY OF LOCALIZED FLASH OR RIVER FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.MONDAY THROUGH SATURDAY...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL OCCUR ACROSS THE LOCAL ISLANDS DURING THE NEXT
FEW DAYS...MAINLY DURING THE AFTERNOON HOURS...WITH THE POTENTIAL
FOR SOME URBAN AND SMALL STREAM FLOODING. WE HAVE TO CONTINUE TO
KEEP A CLOSE WATCH ON THE TRACK OF HURRICANE FABIAN WHICH IS NOW A
CATEGORY 3 HURRICANE ABOUT 650 MILES EAST OF THE LEEWARD ISLANDS AND
IS FORECAST TO MOVE NORTHEAST OF PUERTO RICO DURING WEDNESDAY. NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.
.TODAY AND TONIGHT...BRIEF PASSING SHOWERS WILL OCCUR ACROSS THE
U.S. VIRGIN ISLANDS...MAINLY THIS MORNING. OTHER SHOWERS AND
ISOLATED THUNDERSTORMS WILL DEVELOP TO THE WEST NORTHWEST OF THE
ISLANDS IN THE AFTERNOOON. ALTHOUGH NO SIGNIFICANT FLOODING IS
EXPECTED...A COUPLE OF LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO
RESULT IN SOME MINOR URBAN AND GUT FLOODING OR PONDING OF WATER ON
ROADWAYS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.MONDAY THROUGH SATURDAY...SCATTERED SHOWERS WILL OCCUR ACROSS THE
U.S. VIRGIN ISLANDS DURING THE NEXT FEW DAYS MAINLY OVERNIGHT INTO
THE MORNING HOURS...WITH THE SLIGHT POTENTIAL FOR SOME MINOR URBAN
AND GUT FLOODING. WE HAVE TO CONTINUE TO KEEP A CLOSE WATCH ON THE
TRACK OF HURRICANE FABIAN WHICH IS NOW A CATEGORY 3 HURRICANE ABOUT
650 MILES EAST OF THE LEEWARD ISLANDS AND IS FORECAST TO MOVE
NORTHEAST OF THE U.S. VIRGIN ISLANDS DURING WEDNESDAY. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
Heavy Rain, San Juan and Vicinity
- When
- August 31, 11:46 AM AST to 2:00 PM AST
- Where
- San Juan and Vicinity County, San Juan
- Reported by
- EMERGENCY MANAGER
Heavy rains were reported along the San Juan metro area. Urban flooding was reported along Kennedy Avenue, Dorado, Cataño, Bayamon and Guaynabo.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 31, 20031 death · 1 injured · 1 event
- Flash Flood in Kansas, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Alabama, August 31, 20031 death · 1 event
- Lightning Strike in Georgia, August 31, 20031 death · 1 event
- Heavy Rain in North Carolina, August 31, 2003$100,000 · 1 event
- Flash Flooding and Lightning Strike in North Carolina, August 31, 2003$50,000 · 4 events
- Lightning Strike in North Carolina, August 31, 2003$50,000 · 1 event
- Tornado and Damaging Wind in Illinois, August 31, 2003F1 · 2 events
- Damaging Wind in Louisiana, August 31, 2003$30,000 · 52 kt wind · 1 event
- Flash Flooding in Texas, August 31, 2003$12,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377772.